Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Lincoln, IL

July 18, 2002Fulton County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2002, 2:24 PM CDT for Fulton County, Mason County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 2:24 PM CDT (19:24 UTC)
Expired
Jul 18, 2002, 2:45 PM CDT
In force
21 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Fulton County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS53 KILX 181924
SVRSPI
ILC057-125-181945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
224 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS
  FULTON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 245 PM CDT

* AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BATH...OR ABOUT 9 MILES
  WEST OF HAVANA...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATH
  HAVANA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

DUE TO THE SLOW MOVEMENT OF THIS STORM...FLOODING OF STREETS...
UNDERPASSES...AND OTHER LOW AREAS IS POSSIBLE. DO NOT DRIVE OR WALK
THROUGH FLOOD WATERS. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4039 9024 4024 9038 4016 9009 4026 8997

SMITH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:45 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 10:45 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT THU JUL 18 2002

MORNING UPPER AIR ANALYSIS AND SATELLITE DATA INDICATING 500 MB SHEAR
AXIS ACRS WRN IL STARTING TO BE INFLUENCED BY NRN STREAM WAVE PUSHING
INTO SERN WI AND NERN IL LATE THIS MRNG. UPPER LOW AND SHEAR AXIS TO
SLOWLY SINK SWD OVR THE NEXT 24 HOURS. ENOUGH COLD AIR ALOFT AND LOW
LVL INSTABILITY TO KEEP AT LEAST WDLY SCT MENTION IN ZONES THIS
AFTN. STRONGER WAVE SEEN ON WATER VAPOR ACRS THE SRN PLAINS HELPING
TO KEEP STORMS GOING ACRS SRN MO AND NRN ARK. OUR FAR SERN COUNTIES
MAY BE INFLUENCED BY THIS ACTIVITY THIS AFTN AND EVENNG.

BEST LOW LVL WARM  ADVECTION NOTED ACRS THE NRN PLAINS AND UPPER
LAKES WHERE MORE ORGANIZED CONVECTION EXPECTED THIS AFTN AND EVENING
ALONG SOUTHWARD MOVING COLD FRONT. WILL MAKE SOME MINOR WORDING
CHANGES TO PRECIP WORDING IN FIRST PD OF FCST...OTHERWISE NO OTHER
CHANGES PLANNED.

.ILX...NONE.

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:48 PM CDTSevere Thunderstorm WarningILXFulton, Mason57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.